Missed Periods After Stopping Depo


Q: I started taking the depo shot December 7th 2011, I took my last depo shot on like August 27th 2011 so it was suppose to be complete out of my system by October 31, 2011 which was my renewel date which I did not renew. I didnt have a period after feb. 15 2011 from being on the shot and here it is the end of March 2012 and I still have not had a period, no bleeding whats so ever. Here lately I have been experiencing cramping like I've never had before, it is extremely painful... is this all normal? When will my period come back so I can get pregnant and why do my cramps hurt 100 times more then ever. And I heard that depo shots can cause you to not be able to get pregnant at all? Is that true


A:   Unfortunately it is quite common to experience missed periods after stopping depo injections. There is no evidence that Depot contraceptives have any long term effects upon a woman's ability to conceive. However, it may take up to a year after your last injection for your normal cycle and fertility to return. If your periods have not returned by 12 months after your last injection, and you are wanting to conceive, you should consult a gynecologist.

Related Q&A

Q: As long as when I produce semen when I masturbate that means I can have kids. Correct?

Q: Would like to get a professional's advice on my blood work results. I'm mainly looking to find out if anything on her...

Q: I had an IVF cycle. After one week of egg transfer i was given a 500 iu hcg injection and one week after that is the ...

Q: I had surgery almost a year ago to remove 2 tennis-ball sized cysts on one ovary and 2 endometriomas (sp?) inside the...

Q: After being off Depo Vera for 14 months I still can't get pregnant. I have had periods for a full year


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon